Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 28, 1998, 4:25 PM EDT for Volusia County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1998, 4:25 PM EDT (20:25 UTC)
- Expired
- Jul 28, 1998, 5:10 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:30 PM EDT | Thunderstorm Wind 50 | New Smyrna Beach, FL | Strong thunderstorm winds blew down a large tree in New Smyrna Beach. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 282025 RRA
SVRMLB
FLC127-282110-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT TUE JUL 28 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 510 PM EDT
* AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NEW SMYRNA BEACH. MOVEMENT WAS SOUTH AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EDGEWATER AT 430, OAK HILL AT 445
THIS IS A DANGEROUS STORM. BE PREPARED FOR DAMAGING WIND IN EXCESS
OF 58 MPH...LARGE HAIL AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN
MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM
WINDOWS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WILL LITTLE ADVANCED WARNING.
LASCODYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:33 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 28, 2:33 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 233 PM EDT TUE JUL 28 1998 CURRENTLY...15Z SOUNDING AT THE CAPE SURPRISINGLY INCREASED MOISTURE TO ABOUT 1.8 INCHES AND ERODED EARLY MORNING CAP THAT WAS PRESENT. CUMULUS FIELD SHOWING MOST DEVELOPMENT OVER NORTH HALF OF THE AREA AND LESS SO ELSEWHERE...BUT STILL MORE THAN YESTERDAY. EAST COAST SEA BREEZE JUST STARTING TO DEVELOP. DISCUSSION...WITH LATE DEVELOPMENT OF CONVECTION...THERE WILL BE A SLIGHT CHANCE/CHANCE FOR STORMS THIS EVENING. ALL THE MODELS ARE INCREASING THE MOISTURE THE NEXT FEW DAYS... ESPECIALLY NORTH HALF. SURFACE RIDGE AXIS LOOKS LIKE IT WILL CHANGE LITTLE SO THIS WILL MAINTAIN THE SOUTHWEST GRADIENT...LIKELY LONGER THAN THE FWCS INDICATE AGAIN. THEREFORE COASTAL COUNTIES WILL HAVE SOME MID 90S (LIKE TODAY AT VERO BEACH/MELBOURNE). SLIGHT INCREASE IN POPS EXPECTED NORTHWARD FROM ORLANDO AND THE CAPE WITH POSSIBLY A LITTLE EARLIER DEVELOPMENT AND LESS CONVECTION LINGERING INTO THE EVENING HOURS. ELSEWHERE 20 TO 30 PERCENT CHANCE FOR AFTERNOON AND EVENING STORMS. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:19 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.